Florida, 2004

Rip Current in Florida, April 20, 2004

April 20, 2004 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 20, 1:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 20, 1:10 PM EST, 2 hours 50 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
210 PM EDT TUE APR 20 2004

.DISCUSSION...UPPER RIDGE EXTENDS FROM GULF OF MEXICO THROUGH
CENTRAL FLORIDA THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS HIGH
CLOUDS SPILLING OVER THE TOP OF THE RIDGE THROUGH CENTRAL FLORIDA.
BOUNDARY LAYER HIGH PRESSURE CENTERED OVER APALACHICOLA IS WEAKENING
AS A WEAK MID LEVEL SHORT WAVE MOVES OVER THE AREA AND AHEAD OF A
STRONGER SHORT WAVE TROUGH MOVING THROUGH THE PLAINS STATES. GPS AND
MORNING SOUNDINGS SHOW PRECIPITABLE WATER VALUES STILL AROUND 0.75
INCHES. LIGHT EAST WINDS CONTINUE ACROSS THE AREA.

VISIBLE SATELLITE IMAGERY IS SHOWING WEAK CONVERGENCE IN THE
EASTERLY FLOW OFF GRAND BAHAMA ISLAND. NOTHING SHOWING UP ON RADAR
AT THIS TIME...BUT MAY SEE A FEW SPRINKLES FROM THIS LINE OVER
BROWARD COUNTY. MOSTLY A TEMPERATURE FORECAST BEYOND THAT. THE WEAK
PRESSURE GRADIENT UNDER WEAK HIGH PRESSURE MAY SET UP DRAINAGE FLOW
OVER NORTHERN SECTIONS OF THE FORECAST AREA...COOLING TEMPS A LITTLE
ALONG THE COAST. LITTLE CHANGE IN SENSIBLE WEATHER EXPECTED THROUGH
WEDNESDAY UNDER HIGH PRESSURE DOMINANCE.

THURSDAY THROUGH THE WEEKEND...DEEP LAYER MOISTURE WILL POOL INTO
SOUTH FLORIDA FROM THE TROPICS. GFS IS VACILLATING A LITTLE IN
PLACEMENT OF THE MOISTURE PLUME. IT HAD PUT THE MOISTURE DIRECTLY
OVER THE PENINSULA IN EARLIER RUNS...THEN SHUNTED THE MOISTURE WEST
TO THE GULF. 12Z RUN NOW MOVES THE PLUME MORE TO EAST TO ALONG THE
SOUTHWEST COAST OF FLORIDA. WILL CARRY SLIGHT CHANCE POPS THROUGH
FRIDAY AND SATURDAY TO INCLUDE EAST COAST...ACCOUNTING FOR
CONVERGENT SHOWERS IN THE EASTERLY FLOW.

FOR EARLY NEXT WEEK...GFSX CONTINUES TO SHOWS FRONTAL BOUNDARY
MOVING THE MOISTURE PLUME BACK TO THE EAST OVER FLORIDA ON TUESDAY.
STRONG FRONTAL PUSHES ARE IFFY THIS LATE IN THE SEASON...SO WILL
CARRY SLIGHT CHANCE POPS FOR NOW. MAY HAVE TO BUMP THIS UP A
CATEGORY IF TRENDS HOLD.
&&

.MARINE...LIGHT WINDS FOR THE NEXT COUPLE OF DAYS UNDER WEAK
PRESSURE GRADIENT. MAY SEE CAUTION CRITERIA BY WEEKEND AS FRONT
MOVES THROUGH GULF.
&&

.FIRE WEATHER...EXPECT WARM INLAND TEMPS TOMORROW ALONG WITH
MARGINAL DEWPOINTS...KEEPING AFTERNOON RHS JUST ABOVE CRITICAL
THRESHOLDS. WILL MONITOR CLOSELY. MOISTURE LEVELS WILL GRADUALLY
INCREASE IN SUBSEQUENT DAYS. LIGHT TRANSPORT WINDS WILL INCREASE
SLIGHTLY TOWARD THE END OF THE WEEK AS FRONTAL BOUNDARY APPROACHES
AND HIGH PRESSURE CENTER SHIFTS EAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   65 81 69 82 / 00 00 20 20
FORT LAUDERDALE   70 82 71 83 / 00 00 20 20
MIAMI             68 82 70 85 / 00 00 20 20
NAPLES            63 83 64 85 / 00 00 00 00
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 NONE.
&&

CHRISTENSEN
Hazardous weather outlook, Apr 20, 3:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
400 AM EDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ068-072-074-202200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
400 AM EDT TUE APR 20 2004

.DAY ONE...TODAY

..MODERATE RISK OF RIP CURRENTS ALONG ATLANTIC COASTAL BEACHES
TODAY...

THE COMBINATION OF EAST WINDS OF 10 TO 15 MPH...AND LOW TIDE
THIS AFTERNOON WILL ALLOW FOR A MODERATE RISK OF RIP CURRENTS ALONG
THE ATLANTIC COASTAL BEACHES OF SOUTH FLORIDA TODAY. THE BEST TIME
FOR RIP CURRENTS TO OCCUR IS AROUND LOW TIDE WHICH WILL OCCUR BETWEEN

3 PM AND 5 PM THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FLZ063-066-067-069>071-073-075-202200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
400 AM EDT TUE APR 20 2004

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Palm Beach

When
April 20, 4:00 PM EST
Where
Palm Beach County, Boca Raton
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 55-year-old female nearly drowned in a rip current. She was transported to a hospital in critical condition.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387813.